An optimal rule for patent damages under sequential innovation
Yongmin Chen and
David Sappington
RAND Journal of Economics, 2018, vol. 49, issue 2, 370-397
Abstract:
We analyze the optimal design of damages for patent infringement when a follow†on innovator may infringe the patent of an initial innovator. We consider damage rules that are linear combinations of the popular “lost profit†(LP) and “unjust enrichment†(UE) rules, coupled with a lump†sum transfer between innovators. Such linear rules can sometimes induce the socially optimal levels of sequential innovation and the optimal allocation of industry output. The optimal linear rule achieves the highest welfare among all rules that ensure a balanced budget for the industry, and often secures substantially more welfare than either the LP rule or the UE rule.
Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
https://doi.org/10.1111/1756-2171.12229
Related works:
Working Paper: An Optimal Rule for Patent Damages Under Sequential Innovation (2016) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:randje:v:49:y:2018:i:2:p:370-397
Ordering information: This journal article can be ordered from
http://www.blackwell ... al.asp?ref=0741-6261
Access Statistics for this article
RAND Journal of Economics is currently edited by James Hosek
More articles in RAND Journal of Economics from RAND Corporation Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().